Geriatric Case Report Presenting an Alzheimer’s Disease Patient with Polypharmacy Resulting in Significant Drug-Drug Interaction
Vol. 21 No. 6 (suppl) : 2026 (47-55)
Abstract
Polypharmacy in elderly patients often leads to complicated clinical scenarios involving significant drug-drug interactions, particularly among individuals diagnosed with Alzheimer’s disease (AD). This report describes the case of an 80-year-old male with multiple comorbidities, including hypertension, type 2 diabetes mellitus, chronic heart failure, osteoarthritis and benign prostatic hyperplasia, who presented with progressive cognitive decline characteristic of AD. Initial evaluation revealed impaired memory, apraxia, mild expressive aphasia and executive dysfunction, alongside notable generalised cortical atrophy and hippocampal volume loss on brain magnetic resonance imaging. The patient was initiated on symptomatic therapy with donepezil, an acetylcholinesterase (AChE) inhibitor, leading to a significant drug-drug interaction with the patient’s long-term beta-blocker, metoprolol, causing symptomatic bradycardia manifested as dizziness, fatigue, worsening confusion and near-syncope. Therefore, metoprolol was discontinued, but the patient subsequently developed poorly controlled hypertension (150/95 mmHg). To optimise blood pressure control while minimising medication burden, the treating physician replaced tamsulosin with doxazosin, effectively managing both hypertension and benign prostatic hyperplasia symptoms. Following these adjustments, the patient’s blood pressure and heart rate normalised, and cognitive symptoms stabilised. This case highlights the clinical complexity inherent in managing elderly patients with multiple chronic conditions and polypharmacy. It underscores the importance of vigilant monitoring and strategic medication selection to avoid drug-drug interactions, particularly when prescribing cognitive enhancers such as donepezil. Careful consideration of individual patient profiles and continuous reassessment of medication regimens remain crucial for enhancing clinical outcomes and patient safety.
Keywords :
Alzheimer’s disease; bradycardia; donepezil,
drug-drug interaction; hypertension; polypharmacy,
Correspondance Address
Correspondence: mazzubaidi@gmail.com; mazzubaidi@unisza.edu.my
